Alert archive / Georgia / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Greenville-Spartanburg, SC

March 6, 1996Elbert County, Georgia

NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 6, 1996, 10:29 AM EST for Elbert County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 10:29 AM EST (15:29 UTC)
Expired
Mar 6, 1996, 4:30 PM EST
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Elbert County, GA

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 061530
FFWGSP
GAC105-SCC001-047-062130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1029 AM EST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  430 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...ELBERT COUNTY
 
 
IN  SOUTH CAROLINA
 
   ...ABBEVILLE COUNTY...GREENWOOD COUNTY
 
GREENWOOD COUNTY EMERGENCY MANAGEMENT HAS RELAYED SEVERAL REPORTS OF
CREEKS OUT OF THEIR BANKS ACROSS THE COUNTY. IN ABBEVILLE COUNTY
ABBEVILLE STREET IN CALHOUN FALLS WAS CLOSED DUE TO HIGH WATER...WITH
NUMEROUS OTHER ROADS COVERED.
 
2 TO 3 INCHES OF RAIN HAS FALLEN SINCE LAST EVENING IN THE WARNED
AREA...AND ADDITIONAL HEAVY RAINS ARE POSSIBLE THROUGH MID AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR UPDATES.
 
AVOID ALREADY FLOODED AREAS. TRAVELERS SHOULD NOT ATTEMPT TO CRODSS
FLOODED ROADS. IF YOUR VEHICLE STALLS...LEAVE IT AND MOVE
IMMEDIATELY TO HIGHER GROUND.
 
JOHNSTONE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 9:27 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 6, 9:27 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
927 AM EST WED MAR 6 1996

CAE: RCMD FFA BASICALLY SOUTH OF I-85. SCALE BACK TEMPS ALL AREAS.
RAH: MNTN HVY RAIN/THUNDER CLT AREA. CUT TEMPS ALL AREAS.

DISC: NORTH END OF MCS MOVG INTO THE SOUTHERN PORTIONS OF THE UPSTATE.
RAINFALL AMNTS THROUGH 9 AM 2-3 INCHES...AND WITH ADDITIONAL HVY RAIN
MOVG IN 12 HR FLASH FLOOD GUID NUMBERS WITHIN REACH.

ELSEWHERE...HVY RAINS HAVE MOVED OUT OF OUR NC MTN/FTHL COUNTIES FOR
THE TIME BEING.  WOULD XPCT THIS TREND TO CONT FOR A WHILE AS
CONVECTIVE SYSTEM INHIBITS MSTR TRANSPORT.  TEMPERATURES ALL AREAS WILL
NEED TO BE SCALED BACK A CAT OR TWO TO ACCOUNT FOR RAIN AND CLOUDS.

JOHNSTONE

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:03 AM ESTFlash Flood WarningGSPHabersham, Stephens6 hr
Mar 6, 9:03 AM ESTFlash Flood WarningGSPFranklin, Hart6 hr

Nearby

Flash Flood Warnings in Georgia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.